advertisement
Question
Posted by: Chantell | 2005/07/27

feels like stabbing pains in head

Get pains in my head that feel like stabs or flashes of pains what can it be?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageHeadache expert

Dear Chantell,

The shooting pains that you get are aptly named “jabs and jolts”. They occur in about 40% of migraine sufferers, and may occur either between attacks or during attacks. They also may occur together with other types of headache, or may occur in isolation. They usually last for a fraction of a second, and then fade away, as you have described. They are not dangerous and should not be a cause for concern. If however, they are frequent enough to cause you distress, then the cause must be diagnosed. To get to the root of the problem, you need what is called a “multidisciplinary” approach. There are so many different structures in the head and neck are, all of which can be involved in the headache process, that no single specialist can have all the knowledge necessary to make a comprehensive assessment and diagnosis. For this reason, we have combined the expertise of different specialists who would normally treat headache patients in isolation, into a single more comprehensive body of knowledge. This enables us to provide a co-ordinated treatment plan, so that all the contributing factors are addressed.

This information has been supplied and checked by the multidisciplinary team of specialists at The Headache Clinic, in association with The International Headache Society and the South African Institute of Headache and Migraine Science. For consultation with these specialists, call The Headache Clinic on 0861 678 911.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Ellen | 2005/08/26

I don't have anything helpful to add, but I am extremely interested to see this thread.

I too suffer from migraines and cluster headaches. I take 120mg of propanalol (betablocker) everyday. Migraines do still happen, but much less often, and I get days where I get these excruciating and debilitating stabbing pains hit me (usually in the right hand side of my head) several times an hour for 3-4 days in a row. No painkillers work on them. Interestingly (for me) this is also the side of my head that gets the worst pain in general headaches.

I'm in England, and it has proved tough enough to get a doctor to put me on propanalol, stabbing pains are generally ignored.

Any info, hints or tips would be greatly appreciated.

Thanks

Reply to Ellen
Posted by: polly | 2005/08/19

I am a constant migraine sufferer, I take pills everyday. Recently I too am having these stabbing pains, which worry me as this is out of the norm for me. The pills however are not helping for these pains, any suggestions?

Reply to polly

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement